LONDON - A commonly used AIDS drug appears to nearly double the risk of a heart attack, researchers said yesterday.
In a study published online by the medical journal The Lancet, the researchers also said another less frequently used AIDS drug increased the chances of a heart attack by 50 percent. Specialists said doctors should be aware of the increased risks, but they did not recommend that patients abandon the two drugs, Ziagen and Videx.
AIDS drugs "are wonderful and lifesaving, but they do have toxicity problems," said Dr. Charlie Gilks, a treatment specialist at the World Health Organization. "It may be that we can continue to use them, but we need to be aware of their long-term problems."
AIDS drugs are used in combinations, so they could be swapped with others if necessary.
Specialists have suspected that AIDS drugs could cause heart problems, but no definitive evidence has been available. The drugs come with many side effects, including liver and kidney failure, chronic fatigue syndrome, hepatitis, and jaundice.
Jens D. Lundgren of the University of Copenhagen and colleagues analyzed data from more than 33,000 people infected with the AIDS virus to study the long-term effects of five AIDS drugs.
In the 754 patients who had heart attacks, 192 had recently taken Ziagen, also known as abacavir, and 124 had recently taken Videx, also known as didanosine.
Those who took Ziagen had twice the chances of a heart attack compared to patients on other AIDS drugs, the researchers reported. Those on Videx had a 50 percent higher chance. But the risk disappeared six months after patients stopped taking the drugs.